MAUDE Adverse Event Report: ETHICON INC. MONOCRYL SUTURE 27"(70CM) 2-0 VIO; SUTURE, ABSORBABLE, SYNTHETIC

ETHICON INC. MONOCRYL SUTURE 27"(70CM) 2-0 VIO; SUTURE, ABSORBABLE, SYNTHETIC
Catalog Number Y317H
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent.Was the procedure extended by 60 minutes? if yes, please explain the reason for the prolonged surgery and if it had to do with the needle breakage.Was the patient treatment altered in anyway due to the prolonged surgery time? if yes, please explain was there any patient impact (ie.Additional treatment required) and/or adverse patient outcome due to the prolonged surgery?.
 
Event or Problem Description
It was reported that a patient underwent a laparoscopic sacrocolpopexy on an unknown date and suture was used.During the procedure, the needle was broken at the swage part during use on the uterine cervix.The needle fragment was not lost and was retrieved.No devices were left in the patient¿s body.The operation time was extended by 60 minutes.The patient was discharged from the hospital with no problem.There were no adverse consequences to the patient.Additional information has been requested.
 
Additional Manufacturer Narrative
(b)(4).Date sent to the fda: 01/23/2019.The device history records were reviewed and the manufacturing criteria was met prior to the release of this lot.Investigation summary: it was reported performance needle breakage.A failed suture needle was submitted for fractographic evaluation.A fracture was observed at suture attachment of the needle.The needle was received in two pieces, only one of the mating fracture surfaces was examined for this evaluation.A microscope was used to examine the fracture surfaces and surrounding area of the needle.The fracture surfaces were examined in multiple locations in order to determine the fracture mode.The evaluation revealed the fracture was composed of microvoid coalescence, which is evidence of a ductile overload failure.This was a ductile fracture.The manufacturing records were reviewed, and the manufacturing/packaging criteria were met prior to the release of this batch.The evidence of this examination indicates that the breakage occurred at the attachment area of the needle during use due to tensile overload.There is no evidence of any material flaw or defect that would cause premature failure.In order to avoid this kind of damage grasp the needle in an area one-third (1/3) to one-half (1/2) of the distance from the attachment end to the point.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Date sent to the fda: 1/2/2019.Additional information was requested and the following was obtained: was the procedure extended by 60 minutes? yes.If yes, please explain the reason for the prolonged surgery and if it had to do with the needle breakage.No information.Was the patient treatment altered in anyway due to the prolonged surgery time? if yes, please explain was there any patient impact (ie.Additional treatment required) and/or adverse patient outcome due to the prolonged surgery? no information.No further information will be provided.

Brand Name
MONOCRYL SUTURE 27"(70CM) 2-0 VIO
Common Device Name
SUTURE, ABSORBABLE, SYNTHETIC
Manufacturer (Section D)
ETHICON INC.
p.o. box 151, route 22 west
somerville NJ 08876 0151
MDR Report Key8133137
Report Number2210968-2018-77526
Device Sequence Number16664398
Product Code GAN
UDI-Device Identifier10705031058767
UDI-Public10705031058767
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K960653
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/09/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/31/2022
Device Catalogue NumberY317H
Device Lot NumberMAM874
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/04/2019
Initial Date Received by Manufacturer 11/09/2018
Supplement Date Received by Manufacturer12/06/2018
01/04/2019
Initial Report FDA Received Date12/05/2018
Supplement Report FDA Received Date01/02/2019
01/23/2019
Patient Sequence Number1